Michigan, 2007

Hail and Damaging Wind in Michigan, July 5, 2007

July 5, 2007 · NWS APX · 9 events in 5 counties and zones

Thunderstorms ignited off of lake breezes as they pushed inland. A number of storms produced large hail, especially in Northeast Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms ignited off of lake breezes as they pushed inland. A number of storms produced large hail, especially in Northeast Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 5, 12:38 PM EST, 57 minutes earlier.

Area forecast discussion, Jul 5, 12:38 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
138 PM EDT THU JUL 5 2007

.AVIATION...A WEAK DISTURBANCE CROSSING THROUGH NORTHERN MICHIGAN
WILL BRING INCREASING SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO THE EARLY EVENING. ALPENA STANDS TO SEE THE BEST SHOT AT ANY
OF THIS ACTIVITY...WHERE WILL INCLUDE A TEMPO MENTION...WHILE
TRAVERSE CITY/PELLSTON MAY BE IN THE CLEAR OWING TO PERSISTENT
NORTHWEST FLOW/INLAND PENETRATION OF MARINE-MODIFIED AIR.
OVERALL...VFR CONDITIONS WILL PREVAIL...THOUGH CERTAINLY IFR
POSSIBLE NEAR ANY THUNDERSTORMS...WHICH ALSO HAVE AN ENHANCED
RISK OF PRODUCING HAIL AND POSSIBLY STRONG WINDS. THINGS WILL
SETTLE DOWN QUICKLY AFTER SUNSET WITH HIGH PRESSURE BEGINNING TO
NUDGE IN FROM THE WEST...AND JUST SOME SCATTERED/BROKEN MID CLOUDS
EXPECTED INTO TOMORROW AFTERNOON AS A WEAK TROUGH OF LOW PRESSURE
PUSHES SOUTH OF THE AREA.

LAWRENCE

&&

.PREV DISCUSSION... /ISSUED 1103 AM EDT THU JUL 5 2007/

UPDATE...ONLY MINOR CHANGES MADE TO GOING FORECAST. EARLY
MORNING ANALYSIS SHOWS BROAD NORTHWEST FLOW ALOFT...WITH SEVERAL
EMBEDDED SHORTWAVES TRAVERSING THE NORTHERN GREAT LAKES. INITIAL
WAVE SCOOTING THROUGH NORTHERN MICHIGAN THIS MORNING HELPED KICK
OFF A FEW SHOWERS/STORMS IN A FAIRLY STEEP LOW/MID LEVEL LAPSE
RATE ENVIRONMENT...WITH MLCAPES AROUND 200-300 J/KG ABOVE A STABLE
BOUNDARY LAYER. THIS AREA OF PRECIP HAS BASICALLY DEPARTED THE
CWA...WITH ATTENTION TURNING UPSTREAM TO SECONDARY PRONOUNCED WAVE
HEADING ACROSS FAR WESTERN LAKE SUPERIOR. THE MAIN FORECAST
CONCERNS FOR TODAY ARE TIMING/COVERAGE OF CONVECTION AS WELL AS
POTENTIAL FOR ANY SEVERE WEATHER.

AREA CURRENTLY IN A BREAK BETWEEN SYSTEMS...AND SHOULD SEE THIS FOR
A COUPLE HOURS PER WEAK SUBSIDENCE...ALLOWING PLENTY OF INSOLATION
(DESPITE SOME LINGERING MID CLOUD AND LIKELY CU DEVELOPMENT) TO
YIELD HIGHS IN THE MIDDLE 70S TO LOWER 80S GIVEN H85 TEMPS IN
THE 13-15C RANGE. 12Z APX SOUNDING INDICATES LITTLE IN THE WAY OF
HEATING NEEDED TO PRODUCE AN UNCAPPED ATMOSPHERE...WITH CONVECTIVE
TEMPS RUNNING AROUND 72-75F. GIVEN FURTHER SLIGHT COOLING/TIGHTENING
OF MID LEVEL LAPSE RATES WITH APPROACH OF MID LEVEL COOL POOL (H5
TEMPS DIPPING TO AROUND -15C OR SO) AND INCREASING FORCED ASCENT
WITH APPROACH OF WAVE AND ADDITIONAL HELP WITH LEFT EXIT REGION OF
JET POINTING INTO THE AREA...ADDITIONAL CONVECTIVE DEVELOPMENT
THIS AFTERNOON SHOULD NOT BE A PROBLEM. LINGERING BOUNDARY LAYER
MOISTURE...WITH SFC TD/S IN THE UPPER 50S TO LOW 60S...AND DECENT
LOW/MID LEVEL LAPSE RATES (850-700MB RATES AROUND 7C/KM AND
700-500MB RATES AROUND 6.5C/KM) WILL YIELD MLCAPES OF 700-1100
J/KG BY LATE AFTERNOON. COUPLED WITH RELATIVELY LOW FREEZING
LEVELS (0C LINE AROUND 10KFT AND WBZ HEIGHTS JUST A HAIR
LOWER)...HAIL CERTAINLY A THREAT...THOUGH WIND ALSO A CONCERN
GIVEN SOME SEMBLANCE OF MID LEVEL DRYING PER UPSTREAM GRB RAOB.

AS FOR TIMING/LOCATION...APPEARS THE BEST CHANCE WILL OCCUR AFTER
18Z TO ALLOW FOR PEAK HEATING AND TIMING OF THE INCOMING WAVE. WITH
RATHER SLACK SYNOTIC FLOW (950MB WINDS AROUND 15 KNOTS)...SHOULD SEE
LAKE BREEZES PENETRATE INLAND OVER MOST AREAS...EXCEPT NORTHWEST
LOWER WHERE APPEARS OVERALL NORTHWESTERLY SYNOPTIC FLOW MAY BE
SUFFICIENT TO OVERCOME ANY MAJOR LAKE BREEZE DEVELOPMENT. WITH THIS
IN MIND...EXPECT THE BEST COVERAGE WILL BE ACROSS ACROSS INLAND
AREAS OF EASTERN UPPER (WITH COLLIDING LAKE BREEZES) AS WELL AS OVER
NORTHEAST LOWER WITH PRIMARY BREEZE BLOWING IN OFF HURON. GIVEN
OVERALL LACK OF DEEP SHEAR (0-6KM VALUES ONLY ABOUT 25-30
KNOTS)...BELIEVE MUCH OF THE CONVECTION WILL INITIALLY BE PULSE IN
NATURE...BUT LIKELY EVOLVE INTO PERHAPS MORE WIDESPREAD COVERAGE AS
OUTFLOW/LAKE BREEZE BOUNDARIES INCREASINGLY COME INTO PLAY.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 5, 9:50 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1050 AM EDT THU JUL 5 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-061000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1050 AM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH THE
BEST CHANCE ACROSS NORTHEAST LOWER AND EASTERN UPPER MICHIGAN.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH WIND GUSTS TO
60 MPH AND HAIL UP TO AN INCH IN DIAMETER BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER PARTS OR ALL OF NORTHERN MICHIGAN
SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER SHOULD IT DEVELOP.

LAWRENCE

The radar

The NCL Michigan radar (KAPX), 143 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chippewa

When
July 5, 1:35 PM EST
Where
Chippewa County, Pickford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.170, -84.350

Lightning, Iosco

When
July 5, 2:27 PM EST
Where
Iosco County, Tawas City
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
44.270, -83.520

Two canoers, one male and one female, were struck by lightning while taking shelter under a tree during a thunderstorm. The woman was knocked unconscious, and both suffered significant burns. They were transported to a burn center in Flint to recover.

Hail, Alpena

When
July 5, 3:00 PM EST to 3:10 PM EST
Where
Alpena County, Long Rapids to (Apn)phelps Arpt Alp
Measured
1.25 in hail
Reported by
Public
Coordinates
45.130, -83.730

Hail, Alpena

When
July 5, 3:20 PM EST to 3:26 PM EST
Where
Alpena County, 1 mi E of Long Rapids to 2 mi NE of Lachine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.130, -83.710

Hail, Alpena

When
July 5, 3:27 PM EST to 3:34 PM EST
Where
Alpena County, Lachine to 2 mi NE of Lachine
Measured
0.88 in hail
Reported by
Public
Coordinates
45.080, -83.730

Hail, Arenac

When
July 5, 4:00 PM EST
Where
Arenac County, 3 mi S of Au Gres
Measured
1 in hail
Reported by
Public
Coordinates
44.007, -83.680

Hail, Montmorency

When
July 5, 7:00 PM EST
Where
Montmorency County, Hillman
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.070, -83.920

Hail, Alpena

When
July 5, 7:01 PM EST
Where
Alpena County, 4.89 mi W of Coombs
Measured
0.88 in hail
Reported by
Public
Coordinates
45.070, -83.870

Thunderstorm Wind, Alpena

When
July 5, 7:30 PM EST
Where
Alpena County, 9 mi W of Hubbard Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
44.880, -83.764

Several trees were downed onto power lines, near M-65 about a mile south of MacDonald Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50141, 50149, 50142, 50144, 50145, 50146, 50147, 50148, 50150.